Wisconsin, 2006

Hail and Damaging Winds in Wisconsin, August 25, 2006

August 25, 2006 · NWS MKX · 14 events in 7 counties and zones

A low pressure system tracked across southern Wisconsin and generated more thunderstorms from the morning through most of the afternoon. Moderate instability and shear allowed for storms to organize enough to reach severe criteria and produce large hail and damaging winds.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$81,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A low pressure system tracked across southern Wisconsin and generated more thunderstorms from the morning through most of the afternoon. Moderate instability and shear allowed for storms to organize enough to reach severe criteria and produce large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 25, 1:58 AM CST, 2 hours 37 minutes earlier.

Area forecast discussion, Aug 25, 1:58 AM CST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
258 AM CDT FRI AUG 25 2006

.DISCUSSION...FORECAST FOCUS IS ON CONVECTION TODAY AND
TONIGHT...THEN ON QUIET WEATHER THROUGH WEEKEND.

ATMOSPHERE IS EXPECTED TO REMAIN MOIST AND UNSTABLE TODAY INTO THE
EVENING HOURS. CAPES ARE EXPECTED TO BE AROUND 3K. STRONG MOISTURE
CONVERGENCE FORECAST AHEAD OF CDFNT EXPECTED TO BE APPROACHING
WESTERN WISCONSIN BY AROUND 18Z. PRECIPITABLE WATER CLOSE TO 2
INCHES. MODELS INDICATE H700 OMEGA OVERLAYING STRONG QCONVERGENCE
THIS AFTERNOON THROUGH EVENING HOURS. IN ADDITION...A STRONG
THETA-E RIDGE...QPV AND ISENT LIFT ARE EXPECTED. THE FRONT IS NOT
FORECAST TO EXIT EASTERN CWA UNTIL AFTER 06Z...THEN MID LEVELS DRY
OUT QUICKLY AND THE DYNAMICS DIMINISH. EXPECT CONVECTION TO
DIMINISH EARLY THIS MORNING...THEN REDEVELOP THIS AFTERNOON AS THE
FRONT APPROACHES DURING MAX HEATING. CONVECTION SHOULD
CONTINUE ALONG AND AHEAD OF THE FRONT...ENDING FROM THE WEST EARLY
IN THE EVENING...AND FINALLY ENDING IN THE EAST AFTER MIDNIGHT.

DRY HIGH PRESSURE BUILDS ACROSS WESTERN GREAT LAKES REGION
SATURDAY...AND LINGERS THROUGH AT LEAST WEDNESDAY. A PROLONGED
PERIOD OF QUIET WEATHER IS EXPECTED WITH TEMPERATURES NEAR
SEASONAL NORMALS.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 25, 3:18 AM CST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
418 AM CDT FRI AUG 25 2006

WIZ046-047-051-052-056>060-062>072-260930-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
418 AM CDT FRI AUG 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTH CENTRAL
AND SOUTHEAST WISCONSIN TODAY AND THIS EVENING. THUNDERSTORMS ARE
EXPECTED TO CONTINUE NEAR AND JUST NORTH OF A WARM FRONTAL
BOUNDARY THIS MORNING. A FEW OF THESE STORMS COULD PRODUCE
MARGINALLY SEVERE HAIL. SOME STORMS OR REPEATING STORMS WILL
PRODUCE HEAVY RAINS. LOCALIZED FLOODING IS POSSIBLE...ESPECIALLY
IN AREAS WHICH HAVE RECEIVED HEAVY RAINFALL.

THE MAIN SEVERE WEATHER RISK WILL BE THIS AFTERNOON AND THIS
EVENING AS LOW PRESSURE MOVES INTO SOUTHWEST WISCONSIN...THEN
TOWARD EAST CENTRAL WISCONSIN WITH A TRAILING COLD FRONT PUSHING
FROM THE WEST. LARGE HAIL...DAMAGING WINDS AND SOME TORNADOES ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

LMZ643>646-665-260930-
SHEBOYGAN TO PORT WASHINGTON-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
NORTH POINT LIGHTHOUSE TO WIND POINT-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE-
418 AM CDT FRI AUG 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND THIS
EVENING. THUNDERSTORMS ARE EXPECTED TO CONTINUE NEAR AND JUST
NORTH OF A WARM FRONTAL BOUNDARY THIS MORNING. A FEW OF THESE
STORMS COULD PRODUCE MARGINALLY SEVERE HAIL.

THE MAIN SEVERE WEATHER RISK WILL BE THIS AFTERNOON AND THIS
EVENING AS LOW PRESSURE PUSHES INTO SOUTHERN TO EAST CENTRAL
WISCONSIN. LARGE HAIL...DAMAGING WINDS AND SOME WATERSPOUTS ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

HENTZ

In the hours before

Special weather statement, Aug 25, 12:25 AM CST, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
125 AM CDT FRI AUG 25 2006

WIZ046-047-056-057-062-063-067>069-250730-
COLUMBIA-DANE-GREEN-GREEN LAKE-IOWA-LAFAYETTE-MARQUETTE-ROCK-SAUK-
125 AM CDT FRI AUG 25 2006

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 6 AM...

THUNDERSTORMS INCREASING OVER SOUTHWEST WISCONSIN.

AT 125 AM...THE FIRST BATCH OF THUNDERSTORMS THAT ADVANCED INTO
PARTS OF SOUTH CENTRAL WISCONSIN HAVE CONTINUED TO WEAKEN.  SHOWERS
AND ISOLATED THUNDERSTORMS EXTENDED FROM NEAR FOND DU LAC TO
MONTELLO AND REEDSBURG.  THESE SHOWERS WERE MOVING TO THE EAST AT 25
MPH.  GUSTY WINDS TO 35 MPH MAY ACCOMPANY SOME OF THESE SHOWERS.

FARTHER WEST...STRONGER THUNDERSTORMS WERE RACING EAST ACROSS
NORTHERN IOWA AND SOUTHERN MINNESOTA TOWARD SOUTHWEST WISCONSIN.
THESE THUNDERSTORMS WILL BE PUSHING RAPIDLY EAST AT 40 MPH AND WILL
AFFECT THE AREA FROM THE WISCONSIN DELLS TO SPRING GREEN...
DODGEVILLE...MINERAL POINT AND DARLINGTON BETWEEN 215 AM AND 330
AM.

THERE IS A SLIGHT CHANCE THAT THESE THUNDERSTORMS COULD RESULT IN
LARGE HAIL...HOWEVER MORE THAN LIKELY THEY WILL WEAKEN OR REMAIN AT
A SIMILAR INTENSITY AS THEY PUSH INTO SOUTH CENTRAL WISCONSIN.

HEAVY RAINFALL AND FLOODING...ESPECIALLY IN THOSE AREAS THAT RECEIVED
HEAVY RAINFALL WEDNESDAY NIGHT AND THURSDAY WILL ALSO BE A THREAT
LATE TONIGHT. IT IS POSSIBLE THAT SOME LOCATIONS COULD RECEIVE
SEVERAL INCHES OF RAIN DURING THE LATE NIGHT.

STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST INFORMATION ON THE
UNSETTLED WEATHER EXPECTED TONIGHT.

MBK
Special weather statement, Aug 25, 1:25 AM CST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
225 AM CDT FRI AUG 25 2006

WIZ046-047-056-057-062-063-067>069-250900-
COLUMBIA-DANE-GREEN-GREEN LAKE-IOWA-LAFAYETTE-MARQUETTE-ROCK-SAUK-
225 AM CDT FRI AUG 25 2006

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 6 AM...

THUNDERSTORMS APPROACHING SOUTH CENTRAL WISCONSIN.

AT 225 AM...A BAND OF SHOWERS AND ISOLATED THUNDERSTORMS EXTENDED
FROM NEAR FOND DU LAC AND SHEBOYGAN SOUTHWEST TO MARKESAN AND THE
WISCONSIN DELLS.  WIND GUSTS TO 40 MPH MAY ACCOMPANY SOME OF THESE
SHOWERS.

A WEAKENING BATCH OF THUNDERSTORMS WAS PUSHING FROM NORTHEAST IOWA
INTO SOUTHWEST WISCONSIN.  THESE THUNDERSTORMS ARE PUSHING TO THE
EAST AT 30 MPH AND WILL AFFECT THE AREA FROM REEDSBURG TO SPRING
GREEN...DODGEVILLE AND BELMONT BETWEEN 3 AM AND 4 AM.

THERE IS A SLIGHT CHANCE THAT THESE THUNDERSTORMS COULD RESULT IN
LARGE HAIL AND WIND GUSTS TO 50 MPH...HOWEVER MORE THAN LIKELY THEY
WILL CONTINUE TO WEAKEN AS THEY PUSH INTO SOUTH CENTRAL WISCONSIN DUE
TO A MORE STABLE ATMOSPHERE ACROSS THE REGION.

STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST INFORMATION ON THE
UNSETTLED WEATHER EXPECTED TONIGHT.

MBK
Special weather statement, Aug 25, 2:25 AM CST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
325 AM CDT FRI AUG 25 2006

WIZ046-047-056-057-062-063-067>069-251000-
COLUMBIA-DANE-GREEN-GREEN LAKE-IOWA-LAFAYETTE-MARQUETTE-ROCK-SAUK-
325 AM CDT FRI AUG 25 2006

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 6 AM...

THUNDERSTORMS WERE APPROACHING SOUTH CENTRAL WISCONSIN.

AT 325 AM...A BAND OF SHOWERS AND ISOLATED THUNDERSTORMS EXTENDED
FROM NEAR FOND DU LAC AND SHEBOYGAN WEST TO NEAR THE DELLS.

A BATCH OF THUNDERSTORMS WAS PUSHING EAST FROM NORTHEAST IOWA AND
SOUTHWEST WISCONSIN.  THESE THUNDERSTORMS WERE MOVING TO THE EAST AT
30 MPH AND WILL AFFECT THE IOWA AND SAUK COUNTY AREA FROM REEDSBURG
TO SPRING GREEN...DODGEVILLE AND BELMONT BETWEEN 4 AND 5 AM.
THESE STORMS WILL PRODUCE MODERATE TO HEAVY RAINFALL AND SMALL HAIL
AS THEY PUSH INTO SOUTH CENTRAL WISCONSIN.

STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST INFORMATION ON THE
UNSETTLED WEATHER EXPECTED DURING THE EARLY MORNING HOURS.

HENTZ
Special weather statement, Aug 25, 3:25 AM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
425 AM CDT FRI AUG 25 2006

WIZ046-047-056-057-062-063-067>069-251100-
COLUMBIA-DANE-GREEN-GREEN LAKE-IOWA-LAFAYETTE-MARQUETTE-ROCK-SAUK-
425 AM CDT FRI AUG 25 2006

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 6 AM...

STRONG THUNDERSTORMS WERE ENTERING SOUTH CENTRAL WISCONSIN.

AT 425 AM...THUNDERSTORMS WERE PUSHING INTO SOUTH CENTRAL WISCONSIN
FROM NORTHEAST IOWA AND SOUTHWEST WISCONSIN.  THESE THUNDERSTORMS
WERE MOVING TO THE EAST AT 35 MPH AND WERE AFFECTING AREAS FROM
SOUTHERN SAUK INTO IOWA COUNTY. THESE STORMS WILL PRODUCE MODERATE
TO HEAVY RAINFALL AND SMALL HAIL.  THE STRONG THUNDERSTORMS WILL
AFFECT LAFAYETTE AND PORTIONS OF DANE COUNTY BY 500 AM.

A BAND OF SHOWERS AND ISOLATED THUNDERSTORMS EXTENDED FROM NEAR
FOND DU LAC AND SHEBOYGAN WEST TO MARQUETTE AND NORTHERN SAUK COUNTY
NEAR THE DELLS.

STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST INFORMATION ON THE
UNSETTLED WEATHER EXPECTED DURING THE EARLY MORNING HOURS.

HENTZ
Local storm report, Aug 25, 4:05 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
505 AM CDT FRI AUG 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     HAIL             BELMONT                 42.74N 90.33W
08/25/2006  E0.50 INCH       LAFAYETTE          WI   LAW ENFORCEMENT

&&

GD
Special weather statement, Aug 25, 4:05 AM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
505 AM CDT FRI AUG 25 2006

WIZ046-047-056-057-062-063-067>069-251100-
COLUMBIA-DANE-GREEN-GREEN LAKE-IOWA-LAFAYETTE-MARQUETTE-ROCK-SAUK-
505 AM CDT FRI AUG 25 2006

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 6 AM...

STRONG THUNDERSTORMS WERE ENTERING SOUTH CENTRAL WISCONSIN.

AT 505 AM...THUNDERSTORMS WERE PUSHING INTO SOUTH CENTRAL WISCONSIN
FROM NORTHEAST IOWA AND SOUTHWEST WISCONSIN.  THESE THUNDERSTORMS
WERE MOVING TO THE EAST AT 40 MPH AND WERE AFFECTING AREAS IN
SOUTHERN IOWA AND LAFAYETTE COUNTY. THESE STORMS WERE PRODUCING
HEAVY RAINFALL AND 1/2 INCH HAIL.  THESE STRONG THUNDERSTORMS WILL
PUSH INTO GREEN AND SOUTHERN DANE COUNTIES BY 530 AM.

ELSEWHERE A BAND OF SHOWERS AND SCATTERED THUNDERSTORMS EXTENDED
FROM NEAR FOND DU LAC AND SHEBOYGAN WEST TO AREAS NORTH AND WEST OF
MADISON...INTO THE DELLS AREA.

HENTZ

The radar

The Quad Cities radar (KDVN), 112 km away, was scanning. The volume nearest the first event began at 10:34 UTC.

Open the radar archive at this moment

Event by event

9 hail, 3 lightning, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lafayette

When
August 25, 4:35 AM CST
Where
Lafayette County, 5 mi E of Shullsburg
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.567, -90.133

Trees down.

Hail, Sauk

When
August 25, 8:27 AM CST
Where
Sauk County, 3 mi SW of Loganville
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.400, -90.083

Hail, Sauk

When
August 25, 9:00 AM CST
Where
Sauk County, 3 mi W of Prairie du Sac
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.283, -89.783

Lightning, Dane

When
August 25, 9:15 AM CST
Where
Dane County, Roxbury
Property damage
$500
Reported by
NEWSPAPER
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Lightning struck a home's chimney. kocking off several bricks.

Hail, Dane

When
August 25, 9:20 AM CST
Where
Dane County, 2 mi NNE of Marxville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.217, -89.317

Thunderstorm Wind, Dane

When
August 25, 9:40 AM CST
Where
Dane County, Middleton
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
OTHER FEDERAL AGENCY
Coordinates
43.100, -89.500

Trees and power lines were damaged. Stucco at the Wisconsin Trade Center was also damaged.

Hail, Jefferson

When
August 25, 9:40 AM CST
Where
Jefferson County, 2 mi SSE of Ft Atkinson
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.900, -88.833

Hail, Dane

When
August 25, 10:27 AM CST
Where
Dane County, 4 mi SE of Stoughton
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.883, -89.167

Lightning, Sauk

When
August 25, 10:40 AM CST
Where
Sauk County, Sauk City
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Lightning struck a home, resulting in a minor fire.

Hail, Rock

When
August 25, 10:42 AM CST
Where
Rock County, Newville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.833, -89.017

Hail, Racine

When
August 25, 12:53 PM CST
Where
Racine County, 4 mi SSE of Burlington
Measured
0.75 in hail
Reported by
POST OFFICE
Coordinates
42.617, -88.233

Hail, Walworth

When
August 25, 1:35 PM CST
Where
Walworth County, Fontana
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.550, -88.583

Hail, Walworth

When
August 25, 1:45 PM CST
Where
Walworth County, 2 mi SE of Lyons
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.633, -88.317

Lightning, Rock

When
August 25, 2:00 PM CST
Where
Rock County, Beloit
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

Lightning hit a tree which then fell onto a house causing around 5,000 dollars in damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2006Every state in 2006This day in weather historyWarnings in Wisconsin, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532617, 5532618, 5532619, 5532706, 5532620, 5532621, 5532622, 5532623, 5532705, 5532624, 5532626, 5532625, 5532704, 5532703.